Arizona, 2010

Damaging Wind in Arizona, August 8, 2010

August 8, 2010 · NWS VEF · 1 event in 1 county or zone

An unseasonably deep Pacific trough interacted with monsoon moisture to produce scattered severe thunderstorms and flash flooding across the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably deep Pacific trough interacted with monsoon moisture to produce scattered severe thunderstorms and flash flooding across the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 8, 2:00 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN AUG 8 2010

.SYNOPSIS...A TROUGH OF LOW PRESSURE OVER CALIFORNIA WILL INTERACT
WITH MONSOON MOISTURE TO PRODUCE SCATTERED SEVERE THUNDERSTORMS OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THIS EVENING...WITH
THUNDERSTORMS ALSO POSSIBLE OVER THE SIERRA NEVADA AND NEARBY
MOUNTAIN RANGES. DRIER AIR WILL PUSH IN FROM THE WEST
TOMORROW...WITH DRY WEATHER EXPECTED TUESDAY THROUGH FRIDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL TODAY AND MONDAY...THEN
RETURN TO ABOVE NORMAL FOR THE REST OF THE UPCOMING WEEK.
&&

.SHORT TERM...SEVERE STORMS POSSIBLE THIS EVENING ROUGHLY ALONG AND
NORTHEAST OF A LINE FROM THE NEVADA TEST SITE TO NEEDLES TO I-40 AT
THE MOHAVE/YAVAPAI COUNTY LINE. ALREADY HAD A HUGE THREE BODY
SCATTER SPIKE OFF THE STORM IN THE KAIBAB/COLORADO CITY AREA. UPPER
LOW AND ATTENDANT JET STREAK ROTATING INLAND THIS EVENING WILL KEEP
THE THREAT GOING AS LAPSE RATES STEEPEN AND SHEAR PROFILES IMPROVE
EVEN MORE. STILL LOOKS LIKE A DRYING TREND COMMENCING IN EARNEST
TOMORROW WITH QUIET WEATHER THEREAFTER.

.LONG TERM...TUESDAY THROUGH SATURDAY...VERY LITTLE CHANGE TO THE
LONG TERM FORECAST WITH THIS PACKAGE. UPPER TROUGH/CLOSED LOW OVER
THE PACIFIC NORTHWEST AT 12Z TUESDAY TO SAG SOUTH WITH THE CENTER OF
THE LOW OVER SOUTHWEST OREGON BY 00Z WEDNESDAY. THIS SHOULD BRING
DRYING INTO THE EASTERN PORTION OF THE CWA TUESDAY/WEDNESDAY WITH
INCREASED SOUTHWEST FLOW ALOFT. MODELS BEGIN TO DIVERGE INTO
THURSDAY AND WILL THEN BECOME THE PROBLEM FOR THE REST OF THE LONG
TERM WITH REGARDS TO KEEPING DRY CONDITIONS OVER THE EASTERN PORTION
OF THE CWA OR ALLOWING MOISTURE TO CREEP BACK IN. THE ECMWF TRACKS
THE LOW FURTHER SOUTH THROUGH SATURDAY BEFORE LIFTING TO THE
NORTHEAST WHICH KEEPS DRY SOUTHWEST FLOW OVER THE CWA. HOWEVER THE
GFS KEEPS THE LOW FAIRLY STATIONARY OR TRACKS A LITTLE NORTH AND
WEST WHICH ALLOWS THE RIDGE OVER THE SOUTHERN STATES TO PUSH A BIT
FURTHER WEST AND BRINGS MOISTURE BACK INTO THE AREA. FOR NOW HAVE
CONTINUED TO GO WITH A DRY SOLUTION...ECMWF...AND TWEAK AS THE WEEK
GOES ON. TEMPERATURES WILL ALSO BE VERY DEPENDENT OF THE FLOW THUS
ALSO WILL TREND TOWARDS A COMPROMISE BUT LEAN TOWARDS WARMING INTO
THE END OF THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS OVER THE NEARBY MOUNTAINS AND OVER THE MORMON
MESA/PEACH SPRINGS/BEATTY CORRIDORS THROUGH 03Z BEFORE DECREASING
OVERNIGHT. HOWEVER ISOLATED ACTIVITY EXPECTED INTO MONDAY MORNING.
ISOLATED ACTIVITY ONCE AGAIN MONDAY AFTERNOON...MAINLY ALONG THE
MORMON MESA/PEACH SPRINGS CORRIDORS. CLOUDS SCT-BKN 8-10K FT. WINDS
TRENDING OUT OF THE SOUTH WITH GUSTS TO 25KTS. BECOMING LIGHT AND
VARIABLE AFT 09Z TUESDAY. OUTFLOW BOUNDARIES OVERNIGHT MAY CREATE
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WITH GUSTS TO 25KTS DECREASING TO LESS
THAN 15KTS AFT 05Z MONDAY...BECOMING GUSTY MONDAY AFTERNOON.. WINDS
MAY BECOME ERRATIC DUE TO OUTFLOW BOUNDARIES. ISOLATED TO SCATTERED
THUNDERSTORMS MAINLY THE MOUNTAINS...MOVING OVER THE VALLEYS IN THE
EVENING...DECREASING OVERNIGHT. SCT-BKN 8 TO 10K FT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM PDT
     THIS EVENING FOR NVZ015>022.
AZ...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM MST
     THIS EVENING FOR AZZ001>003-036.
CA...NONE.
&&

MORGAN/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 1:30 PM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
130 PM PDT SUN AUG 8 2010

AZZ001>003-036-NVZ015>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
130 PM PDT SUN AUG 8 2010 /130 PM MST SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 588 IS IN EFFECT FOR
CLARK...LINCOLN AND MOHAVE COUNTIES UNTIL 8 PM THIS EVENING.
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED AT LEAST THROUGH THIS EVENING FOR
SEVERE THUNDERSTORM POTENTIAL. SPOTTERS SHOULD REPORT SIGNIFICANT
WEATHER AS SOON AS IT IS SAFE TO DO SO.

CAZ519>527-NVZ014-090700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
130 PM PDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOON MOISTURE WILL COMBINE WITH A LOW PRESSURE SYSTEM OVER
CALIFORNIA TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
MUCH OF SOUTHERN NEVADA AND NORTHWEST ARIZONA AS WELL AS THE
MOUNTAINS OF NORTHERN INYO COUNTY. BRIEF HEAVY RAIN AND GUSTY
WINDS ARE POSSIBLE WITH THESE STORMS. THE STORMS WILL BE FAIRLY
FAST MOVING WHICH WILL LIMIT FLASH FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The Cedar City radar (KICX), 81 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 8, 2:51 PM MST
Where
Mohave County, Pipe Spring
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.870, -112.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239874.